Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 145, NWS Goodland, KS

July 1, 2001Kit Carson County, Colorado; Sherman County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 1, 2001, 8:42 PM MDT for Kit Carson County, Colorado; Sherman County, Kansas. It was in force for 63 min. 7 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 1, 2001, 8:42 PM MDT (02:42 UTC)
Expired
Jul 1, 2001, 9:45 PM MDT
In force
63 min
Issued by
NWS Goodland, KS
Area
Whole counties

Counties Kit Carson County, CO, Sherman County, KS

The radar

The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 8:43 PM MDTThunderstorm Wind 52 EBethune, CO
Jul 1, 9:25 PM MDTThunderstorm Wind 52 ERuleton, KS
Jul 1, 9:25 PM MDTThunderstorm Wind 72 MGoodland, KS
Jul 1, 9:32 PM MDTThunderstorm Wind 61 ERuleton, KS
Jul 1, 9:41 PM MDTThunderstorm Wind 50 MGoodland Arpt, KS
Jul 1, 9:48 PM MDTThunderstorm Wind 65 EGoodland, KS
Jul 1, 9:50 PM MDTThunderstorm Wind 70 EGoodland, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 5:00 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2001-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2001-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
4272 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 020242
SVRGLD

COC063-KSC181-020345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
842 PM MDT SUN JUL 1 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO
  NORTHERN SHERMAN COUNTY IN NORTHWEST KANSAS

* UNTIL 945 PM MDT

* AT 842 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 19 MILES NORTHWEST OF KANORADO...OR ABOUT 12
  MILES NORTH OF BURLINGTON...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KANORADO AT 905 PM MDT
  RULETON AT 920 PM MDT
  GOODLAND AT 935 PM MDT
  EDSON AT 945 PM MDT

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 75
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

$$

LAT...LON 3956 10241 3934 10243 3931 10145 3955 10145

COLEMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:48 PM MDT, 5 hours 54 minutes earlier.

Area forecast discussion, Jul 1, 2:48 PM MDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
248 PM MDT SUN JUL 1 2001

BACKDOOR COLD FRONT WAS MOVING SOUTHWEST ACROSS SOUTH CENTRAL
NEBRASKA TO THE PANHANDLE OF NEBRASKA. THE ATMOSPHERE HAD BECOME VERY
UNSTABLE EARLY THIS AFTERNOON JUST SOUTH OF THE FRONT WITH LIFTED
INDICES NEAR -10 AT 19Z NORTHWEST OF KSNY. THE AVN HAS BEEN TOO COOL
THE LAST SEVERAL RUNS WITH MOS LOWS AND HIGHS. THE NGM WAS NOT
HANDLING THE ELEVATED CONVECTION OVER NEBRASKA AS WELL AS ETA/MESO
ETA...BUT OTHERWISE THE NGM AND THE ETA APPEAR TO BE DOING A
REASONABLY GOOD JOB WITH THE SCENARIO...SO WILL USE A BLEND OF THESE
2 MODELS.

THE 18Z MESO ETA RUN INDICATES MORE WIDESPREAD PRECIPITATION TONIGHT
THAN THE EARLIER ETA RUN. GIVEN THE UNSTABLE CONDITIONS AND STORMS
BEGINNING TO FIRE OVER EASTERN COLORADO EARLY THIS AFTERNOON...WILL
GO ABOVE NGM GUIDANCE AGAIN AS THE NGM (AND AVN) HAS HAD A DRY BIAS
DURING THE LAST SEVERAL RUNS.  BACK DOOR FRONT IS EXPECTED TO DRIFT
INTO THE KHLC AND KMCK AREAS AS CONVECTION IN VERY COOL AIR NORTHEAST
OF THE FRONT HELPS PUSH THE FRONT FARTHER SOUTHWEST. THE ARRIVAL OF
THE FRONT...UNSTABLE CONDITIONS AND FAVORABLE STORM RELATIVE INFLOW
SHOULD HELP SUSTAIN STORMS THAT FIRE OVER NORTHEAST COLORADO AND
THE PANHANDLE OF NEBRASKA WELL INTO THE NIGHT.

FOR THE NEXT FEW DAYS...EXPECT TEMPERATURES AT OR ABOVE NORMAL AS
THE UPPER LEVEL RIDGING BUILDS INTO THE AREA. WIDELY SCATTERED
STORMS ARE STILL POSSIBLE MONDAY NIGHT AS LOW LEVEL MOISTURE...
REMAINING BOUNDARIES AND MARGINAL MID LEVEL TEMPERATURE SHOULD BE
ENOUGH TO SUPPORT A FEW STORMS.

FOR THE EXTENDED...THE MRF WAS NO LONGER INDICATING MUCH OF A FROPA
DURING THE MIDDLE OF THE WEEK. THE MRF HAS RAISED HIGHS AS MUCH AS
12 DEGREES (77 TO 89 OF THE MEX FOR FRIDAY). NOT READY TO
COMPLETELY ACCEPT THIS SCENARIO GIVEN THE AMOUNT OF COLD AIR
FORECAST OVER THE GREAT LAKES AREA AND THE STRENGTH OF THE TROF THAT
DEVELOPS BY THE SECOND HALF OF THE WEEK. WILL KEEP HIGHS IN THE 80S
THURSDAY AND FRIDAY. WILL ALSO KEEP STORMS IN ALL 5 DAYS AS FLOW
BECOMES MORE WESTERLY AND ALLOWS IMPULSES TO TRACK ACROSS THE
CENTRAL HIGH PLAINS.

.GLD...NONE.

SKIPPER

In the hours before

Special weather statement, Jul 1, 4:59 PM MDT, 3 hours 43 minutes before
COZ090-091-KSZ001-002-013-014-027-028-NEZ079-080-020400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
459 PM MDT SUN JUL 1 2001

...THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM
WATCH FOR PORTIONS OF EAST CENTRAL COLORADO...SOUTHWEST NEBRASKA AND
NORTHWEST KANSAS UNTIL 10 PM MDT (11 PM CDT)...

COUNTIES INCLUDED IN THE WATCH IN EAST CENTRAL COLORADO ARE...YUMA...
KIT CARSON. IN NEBRASKA...DUNDY...HITCHCOCK. IN NORTHWEST KANSAS...
CHEYENNE...SHERMAN...WALLACE...LOGAN...THOMAS...RAWLINS.

ABUNDANT LOW LEVEL MOISTURE WILL COMBINE WITH AN UPPER LEVEL
DISTURBANCE TO PRODUCE THUNDERSTORMS THIS AFTERNOON THAT WILL
CONTINUE INTO TONIGHT. SOME OF THE STORMS WILL LIKELY BECOME SEVERE
PRODUCING HAIL TO TWO INCHES IN DIAMETER...AND THUNDERSTORM WIND
GUSTS TO 70 MPH.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR L7ATER
STATEMENTS CONCERNING THIS POTENTIAL SEVERE WEATHER EVENT.

VP
Local storm report, Jul 1, 5:27 PM MDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
527 PM MDT SUN JUL 01 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
#
0525 PM    18 N YUMA                 CO   1.75 INCH HAIL
07/01/01   YUMA                           REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 1, 7:44 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
744 PM MDT SUN JUL 01 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
_
0742 PM    3 N WRAY                  CO   FLOOD
07/01/01   YUMA                           ONE FOOT OF WATER OVER
                                          HIGHWAY 385
Local storm report, Jul 1, 8:00 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
800 PM MDT SUN JUL 01 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    JOES                      CO   WIND DAMAGE
07/01/01   YUMA                           REPORTED BY STORM
                                          SPOTTER REPORTED TWO  2
                                          TO 3 INCH  TREE LIMBS
                                          DOWN.
Local storm report, Jul 1, 8:06 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
806 PM MDT SUN JUL 01 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0801 PM    JOES                      CO   WIND DAMAGE
07/01/01   YUMA                           REPORTED BY STORM
                                          SPOTTER. 70 MPH WINDS
                                          AT JOES
Local storm report, Jul 1, 8:34 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
834 PM MDT SUN JUL 01 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0824 PM    10 S ABARR                CO   WIND DAMAGE
07/01/01   YUMA                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          9.5 MILES SOUTH OF
                                          ABARR.  TREES DOWN OVER
                                          HIGHWAY 59

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:02 PM MDTSevere Thunderstorm WarningGLDYuma58 min
Jul 1, 7:48 PM MDTSevere Thunderstorm WarningGLDKit Carson57 min
Jul 1, 8:01 PM MDTSevere Thunderstorm WarningGLDYuma44 min
Jul 1, 9:44 PM MDTSevere Thunderstorm WarningGLDSherman61 min
Jul 1, 9:57 PM MDTSevere Thunderstorm WarningGLDLogan, Wallace48 min
Jul 1, 10:04 PM MDTSevere Thunderstorm WarningGLDThomas41 min
Jul 1, 10:07 PM MDTSevere Thunderstorm WarningGLDCheyenne, Rawlins38 min
Jul 1, 10:48 PM MDTSevere Thunderstorm WarningGLDLogan, Wallace27 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.